Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

June 24, 2021Kiowa County, Kansas

NWS Dodge City, KS issued this special weather statement at Jun 24, 2021, 7:55 PM CDT for Kiowa County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2021, 7:55 PM CDT (00:55 UTC)
Expired
Jun 24, 2021, 8:30 PM CDT
In force
35 min
Issued by
NWS Dodge City, KS

County Kiowa County, KS

The radar

The Dodge City radar (KDDC), 69 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 8:08 PM CDTHAIL 0.7Greensburg, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1222 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
2487 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

455 
WWUS83 KDDC 250055
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
755 PM CDT Thu Jun 24 2021
 
KSZ079>081-250130-
Pratt KS-Kiowa KS-Edwards KS-
755 PM CDT Thu Jun 24 2021

...SPECIAL WEATHER STATEMENT...

At 755 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Greensburg, moving northeast at 15 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Greensburg, Haviland, Centerview, Wellsford and Fellsburg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3741 9922 3753 9950 3784 9926 3767 9890
TIME...MOT...LOC 0055Z 221DEG 15KT 3759 9929 

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 24, 7:18 PM CDT, 37 minutes earlier.

Area forecast discussion, Jun 24, 7:18 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
718 PM CDT Thu Jun 24 2021

...Updated for mesoscale discussion...

.MESOSCALE DISCUSSION...
Issued at 655 PM CDT Thu Jun 24 2021

Key Messages...

Isolated t-storms may still develop along a surface boundary
stretching from Pratt to Liberal. If initiation does occur,
the storms could be severe with large hail and damaging wind.
Additional storms will develop on the high plains and move
eastward across western Kansas by late evening.

Technical discussion...

A surface boundary stretching from Pratt to Liberal is slowly
moving north. Convection has been inhibited along this boundary
so far; but there still a possibility of convective initiation
over the next hour, with large hail and damaging winds the main
concerns. The supercell storm that produced very large hail in
Hamilton county has weakened but still could be severe for the
next hour given the favorable environment. However, the storm is
moving into an area with considerable convective inhibition,
especially with the loss of daytime heating. Thus, the weakening
trend could continue. Additional t-storms are still expected to
develop on the high plains this evening and move eastward across
western Kansas. These storms will become linear with the main
threat being damaging wind.

&&

.SHORT TERM...(This evening through Friday)
Issued at 114 PM CDT Thu Jun 24 2021

An area of low pressure at the surface will move slowly east into
central Kansas. South of this area of low pressure this evening a
dry line will extend across south central Kansas into the
panhandle of Texas. A cold front appears to extend WSW from the
surface low across southwest Kansas into extreme southeast
Colorado. CAMS earlier this afternoon appear to be coming into
better agreement with the warm 700mb temperatures limiting
convection along the dry line. The area more favorable for
developing convection being further west, in/near SE Colorado,
ahead of an eastward moving 400mb PVU. As scattered thunderstorms
develop in this area late today they will move east northeast
into southwest Kansas early this evening where they will
encounter our west to east surface boundary/cold front. Just north
of this boundary the mid levels will be cooling during the
evening and there will be better 0-6km shear along with decent mid
level instability. As a result the thunderstorms that develop
and/or move into southwest Kansas this evening will have a very
good chance of increasing in coverage and strengthening. This area
of increased convection will continue to track northeast and is
currently expected to exit the county warning area early Friday
morning. A few storms before midnight tonight will be capable of
producing strong damaging winds given the high cloud bases and
forecast dcape. also could see a few of the strongest storms
producing up to 2 inch hail.

On Friday any lingering early morning convection will exit
southwest Kansas as a surface boundary/cold front briefly stalls
out across south central Kansas and near the Oklahoma border.
Temperatures will on average be around 10 degrees cooler compared
to earlier this Thursday afternoon with the exception of locations
near the Oklahoma border where the surface boundary will be
located. Late day heating and moisture convergence along this
boundary will give way to a chance for afternoon thunderstorms,
especially south and east of Dodge City. Mid level lapse rates by
the NAM forecast to be around 8c/km or greater with 0-6km shear
values of 30 to 40 knots. Given the late day heating expected
there will be a chance that some of the afternoon thunderstorms on
Friday will be severe.

.LONG TERM...(Friday night through Thursday)
Issued at 114 PM CDT Thu Jun 24 2021

For Friday night...models seem to be coming into better agreement
with a surface boundary/cold front being located from south
central Kansas, across the panhandle of Oklahoma into extreme
northeast New Mexico as an upper level trough, associated near the
nose of a 250mb jet, approaches from the west. What convection
that was developing near/north of this surface boundary, ahead of
the upper trough and near the 11-14c 700mb temperature gradient
Friday afternoon will continue to increase in coverage as it moves
east. A few of these storms may be strong to severe with large
hail and strong damaging winds early Friday night based on
30-40knot 0-6km shear and models suggesting moderate instability
near the surface boundary. Later shifts will also have to monitor
the potential for an area of more organized convection later
Friday night exiting Colorado and crossing parts of southwest
Kansas.

An upper level trough will briefly establish itself across the
central United States over the weekend as an upper high builds
across the Pacific Northwest and British Columbia. Models remain
in decent agreement with several upper level waves dropping south
out of Canada along the northern flow, just west of the slow
moving upper trough, Saturday and Sunday and as they approach
southwest Kansas this weekend there will be ongoing chances for
precipitation. Widespread severe weather is not anticipated at
this time late Saturday through Sunday but cloud cover and ongoing
chances for precipitation will keep temperatures unseasonably
cool. Latest guidance is picking up on this trend with highs in
some areas only climbing into the upper 70s for highs Saturday and
Sunday afternoon as high pressure at the surface builds south
across the Central Plains.

For early next week a slow warming trend will begin with
temperatures climbing back to more seasonal readings (90s) by mid
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 423 PM CDT Thu Jun 24 2021

VFR will continue to prevail through this TAF cycle, outside of
any convective impacts. A shortwave is expected to pass during the
evening hours, producing isolated to scattered thunderstorm
coverage. Followed the latest HRRR/18z NAM as a template for
thunderstorm timing at the airports, with enough confidence to
include convective TEMPO groups at each terminal. Primary threat
from any storms will be strong erratic outflow winds to near 50
kts. Outside of convection, winds will be variable in direction,
but generally maintain a northerly component through the balance
of the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  94  65  83 /  30  30  80  40
GCK  66  90  62  81 /  30  30  80  30
EHA  65  93  60  82 /  20  40  70  40
LBL  68  94  62  82 /  30  40  80  40
HYS  67  89  64  81 /  50  40  70  30
P28  74 100  68  86 /  20  40  80  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Finch
SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Turner
Hazardous weather outlook, Jun 24, 1:23 AM CDT, 18 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
123 AM CDT Thu Jun 24 2021

KSZ030-031-043>046-061>066-074>081-084>090-251200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
123 AM CDT Thu Jun 24 2021 /1223 AM MDT Thu Jun 24 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A heat advisory is in effect for portions of the forecast area. See
message for details.

A few storms will be possible during the afternoon and evening hours,
mainly across the northern zones. Here, damaging winds may occur with
the strongest storms. Some hail cannot be ruled out as well.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Significant risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Storms will be possible during this period. Some strong to perhaps severe
storms may be possible Friday afternoon and evening. The main threat
is wind and perhaps some hail.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Significant risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, Jun 24, 7:00 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             6 N SYRACUSE            38.07N 101.76W
06/24/2021  E2.00 INCH       HAMILTON           KS   STORM CHASER

            EGG SIZE REPORTED BY STORM CHASER.

&&

RML
Local storm report, Jun 24, 7:01 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
701 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             6 ENE SYRACUSE          38.02N 101.65W
06/24/2021  E2.50 INCH       HAMILTON           KS   STORM CHASER

            TENNIS BALL SIZE HAIL REPORTED.

&&

RML
Special weather statement, Jun 24, 7:03 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
703 PM CDT Thu Jun 24 2021

KSZ061-074-075-084-085-250100-
Stanton KS-Stevens KS-Hamilton KS-Grant KS-Morton KS-
703 PM CDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHERN HAMILTON...
SOUTHWESTERN GRANT...STANTON AND STEVENS COUNTIES UNTIL 800 PM
CDT/700 PM MDT/...

At 702 PM CDT/602 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 15 miles south of Granada
to near Wilburton. Movement was east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.
Wind gusts near 50 mph have been observed near Elkhart.
Areas of blowing dust are likely.

Locations impacted include...
Hugoton, Johnson City, Rolla, Manter, Richfield, Wilburton, The
Saunders Elevator, Big Bow and Feterita.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.

LAT...LON 3699 10184 3734 10204 3777 10204 3785 10161
      3700 10108
TIME...MOT...LOC 0002Z 257DEG 42KT 3784 10225 3703 10177

TURNER
Special weather statement, Jun 24, 7:17 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
717 PM CDT Thu Jun 24 2021

KSZ078-080-088-089-250100-
Clark KS-Kiowa KS-Ford KS-Comanche KS-
717 PM CDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...SOUTHWESTERN
KIOWA...NORTHWESTERN COMANCHE AND NORTHEASTERN CLARK COUNTIES UNTIL
800 PM CDT...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Clark State Lake, moving northeast at 20 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of southeastern Ford,
southwestern Kiowa, northwestern Comanche and northeastern Clark
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3730 9975 3760 9957 3745 9920 3721 9956
TIME...MOT...LOC 0017Z 211DEG 18KT 3733 9961

TURNER
Local storm report, Jun 24, 7:38 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
738 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             8 N COOLIDGE            38.16N 102.00W
06/24/2021  E1.75 INCH       HAMILTON           KS   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED.

&&

RML
Special weather statement, Jun 24, 7:55 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
755 PM CDT Thu Jun 24 2021

KSZ079>081-250130-
Pratt KS-Kiowa KS-Edwards KS-
755 PM CDT Thu Jun 24 2021

...SPECIAL WEATHER STATEMENT...

At 755 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Greensburg, moving northeast at 15 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Greensburg, Haviland, Centerview, Wellsford and Fellsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3741 9922 3753 9950 3784 9926 3767 9890
TIME...MOT...LOC 0055Z 221DEG 15KT 3759 9929

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:03 PM CDTSpecial Weather StatementDDCMorton, Stanton, Stevens57 min
Jun 24, 7:17 PM CDTSpecial Weather StatementDDCKiowa43 min
Jun 24, 7:29 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Morton, Stanton, Stevens46 min
Jun 24, 8:11 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton49 min
Jun 24, 8:20 PM CDTSpecial Weather StatementDDCKiowa40 min
Jun 24, 9:01 PM CDTSpecial Weather StatementDDCHamilton, Kearny29 min
Jun 24, 9:30 PM CDTSpecial Weather StatementDDCMeade30 min
Jun 24, 9:57 PM CDTSpecial Weather StatementDDCGray48 min
Jun 24, 10:04 PM CDTSevere Thunderstorm WarningDDCScott38 min
Jun 24, 10:19 PM CDTSpecial Weather StatementDDCFord41 min
Jun 24, 10:53 PM CDTSpecial Weather StatementDDCFord, Hodgeman52 min
Jun 24, 10:58 PM CDTSpecial Weather StatementDDCNess47 min
Jun 24, 11:13 PM CDTSpecial Weather StatementDDCNess47 min
Jun 24, 11:18 PM CDTSpecial Weather StatementDDCFinney42 min
Jun 24, 11:27 PM CDTSevere Thunderstorm WarningDDCNess, Rush48 min
Jun 24, 11:33 PM CDTSpecial Weather StatementDDCFinney42 min
Jun 24, 11:47 PM CDTSevere Thunderstorm WarningDDCEllis, Rush43 min
Jun 24, 11:54 PM CDTSpecial Weather StatementDDCHodgeman51 min
Jun 25, 12:07 AM CDTSpecial Weather StatementDDCGrant, Haskell38 min
Jun 25, 12:32 AM CDTSpecial Weather StatementDDCRush28 min
Jun 25, 12:34 AM CDTSpecial Weather StatementDDCHodgeman41 min
Jun 25, 2:54 PM CDTSpecial Weather StatementDDCTrego51 min
Jun 25, 3:38 PM CDTSpecial Weather StatementDDCStafford37 min
Jun 25, 4:13 PM CDTSevere Thunderstorm WarningDDCMorton47 min
Jun 25, 4:48 PM CDTSpecial Weather StatementDDCStanton42 min
Jun 25, 4:57 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens48 min
Jun 25, 5:02 PM CDTSevere Thunderstorm WarningDDCMorton43 min
Jun 25, 5:05 PM CDTSpecial Weather StatementDDCComanche40 min
Jun 25, 5:20 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche55 min
Jun 25, 5:40 PM CDTSevere Thunderstorm WarningDDCStevens65 min
Jun 25, 5:43 PM CDTSevere Thunderstorm WarningDDCMorton62 min
Jun 25, 5:48 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Ford, Kiowa, Pratt42 min
Jun 25, 6:11 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens64 min
Jun 25, 6:17 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt58 min
Jun 25, 6:27 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford63 min
Jun 25, 6:40 PM CDTSevere Thunderstorm WarningDDCMeade, Seward65 min
Jun 25, 6:57 PM CDTSpecial Weather StatementDDCFinney63 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.